Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 2, 2024, 4:10 AM CDT for Dickinson County, Geary County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 4:10 AM CDT (09:10 UTC)
- Expired
- Jun 2, 2024, 8:04 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:12 AM CDT | RAIN 3.33 | Chapman, KS | Personal weather station. Still raining. |
| Jun 2, 4:13 AM CDT | FLASH FLOOD | 1 N Chapman, KS | 2 to 3 inches of water flowing over the Chapman exit on Interstate 70. |
| Jun 2, 4:32 AM CDT | RAIN 3.6 | 1 Se Chapman, KS | Rainfall total since 4:30 AM. |
| Jun 2, 4:35 AM CDT | RAIN 2.08 | 3 Wsw Junction City, KS | |
| Jun 2, 5:00 AM CDT | RAIN 3.58 | Chapman, KS | Cocorahs station KS-DK-65 Chapman. |
| Jun 2, 5:15 AM CDT | FLASH FLOOD | Chapman, KS | Picture of road flooded at 6th and Marshall Ave in Chapman via X. |
| Jun 2, 7:00 AM CDT | RAIN 1.43 | 4 Nw Junction City, KS | CO-OP Observer station MLFK1 4.5 NW Junction City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
772
WGUS53 KTOP 020910
FFWTOP
KSC041-061-021315-
/O.NEW.KTOP.FF.W.0007.240602T0910Z-240602T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
410 AM CDT Sun Jun 2 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Dickinson County in central Kansas...
Southwestern Geary County in east central Kansas...
* Until 815 AM CDT.
* At 409 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2.5 and 3.5 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Junction City and Chapman.
This includes Interstate 70 between mile markers 284 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3901 9709 3908 9689 3891 9671 3887 9682
3887 9689 3885 9689 3881 9699
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Prieto1 follow-up statement
351
WGUS73 KTOP 021304
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
804 AM CDT Sun Jun 2 2024
KSC041-061-021314-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-240602T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Geary KS-
804 AM CDT Sun Jun 2 2024
...FLASH FLOOD WARNING FOR NORTHEASTERN DICKINSON AND SOUTHWESTERN
GEARY COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
The heavy rain has ended, but flooding continues across the area.
Please continue to heed remaining road closures. Do not drive
through flooded roadways.
&&
LAT...LON 3901 9709 3908 9689 3891 9671 3887 9682
3887 9689 3885 9689 3881 9699
$$
FlanaganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:24 AM CDT, 46 minutes earlier. Its key messages:
- While not a complete washout, several chances for thunderstorms continue through Tuesday evening.
- Most likely widespread precip chances are on Sunday evening and Tuesday evening along the cold front.
- Few storms could be marginally strong to severe with damaging wind gusts and large hail as the main hazards.
Area forecast discussion, Jun 2, 3:24 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 324 AM CDT Sun Jun 2 2024 .KEY MESSAGES... - While not a complete washout, several chances for thunderstorms continue through Tuesday evening. - Most likely widespread precip chances are on Sunday evening and Tuesday evening along the cold front. - Few storms could be marginally strong to severe with damaging wind gusts and large hail as the main hazards. && .DISCUSSION... Issued at 323 AM CDT Sun Jun 2 2024 Active pattern this morning with several clusters of storms stretching from the Dakotas to Texas. Embedded perturbation traversing through KS this morning has aided in a line of storms forming near the theta-e gradient (west of highway 75 in central KS) accompanied by 1500 J/G of MUCAPE and around 25-40 kts of effective shear. The southerly LLJ has aided in isolated updrafts producing severe hail, but otherwise are expected to move into a more stable environment and should gradually weaken by sunrise across far eastern KS. CAMs continue to struggle with storm coverage and tracking given the weaker upper forcing aloft through the short term period, leading to less than average confidence in storm development through the morning and afternoon periods. Overall indications that weak height rises and a decent capping layer should inhibit afternoon convection. On another note, low level moisture increases this afternoon as southerly winds become gusty from 15 to 20 mph, gusting to 30 mph. Dewpoints peak near 70 degrees along with highs in the 80s, creating warm and humid conditions through at least Tuesday. Another round of more widespread strong to severe storms is anticipated to form across western KS and western NE late today before tracking eastward into north central KS in the late evening hours. Models vary somewhat on the development of a secondary MCS over southern KS or OK that could persist over east central KS into Monday morning. Initial storms will have between 2000-3000 J/KG of MUCAPE as they impact north central Kansas so large hail along with damaging wind gusts are possible. As the elevated instability wanes to around 1000 J/KG by Monday morning, damaging wind gusts become the main hazard for the remaining area. CAMs are showing a persistent signal of a residual boundary that sets up over far northeast Kansas on Monday afternoon that may lead to isolated storm development. Coverage overall should be limited so have maintained the low chance pops through the overnight hours as there may be another MCS that impacts southeast Kansas late Monday night. A stronger northern stream upper trough accompanied by a cold front increases confidence in a line of storms forming late Tuesday afternoon and evening directly over northeast Kansas before shifting southeast. Highest pops of the forecast (above 70%)with latest ensemble guidance focusing convection east of highway 75, quickly moving southeast into early Wednesday morning. Upper ridging to the west finally signals a drier period from Wednesday onward as temperatures and humidity lower by Thursday as highs reach around 80 degrees. Operational ECMWF depicts an embedded trough within the northwest flow bringing precip back to the area this weekend while the GFS is dry throughout the region. For now, slight chance pops seem to make sense until better consistency is realized. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1229 AM CDT Sun Jun 2 2024 VFR at terminals with the main change for 06Z issuance in removing VCTS mention overnight. Models continue to struggle with storm coverage, limiting the TSRA potential overall through Sunday afternoon. As the upper system over western KS shifts into eastern KS aft 15Z, cannot rule out scattered TSRA developing, however the potential remains too low for mention. A line of storms that develops over NE will more likely impact terminals shortly after 06Z Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, Jun 2, 3:39 AM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 AM CDT Sun Jun 2 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-030845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 AM CDT Sun Jun 2 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A line of early morning storms is moving eastward through sunrise. Isolated strong to severe storms may produce large hail to around quarter size. Additional severe storms are possible as a cluster develops to the west and moves east late tonight. Large hail and damaging wind gusts are the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 2, 2:41 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Sun Jun 2 2024
KSZ009-020815-
Washington-
241 AM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON COUNTY
THROUGH 315 AM CDT...
At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to outdoor objects and vegetation is possible.
Locations impacted include...
Washington, Hanover, Morrowville, and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9693 3987 9680 3983 9681 3972 9711
4000 9734
TIME...MOT...LOC 0741Z 233DEG 17KT 3981 9710
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
101Special weather statement, Jun 2, 2:44 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
244 AM CDT Sun Jun 2 2024
KSZ009-010-021>023-035>037-020815-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Morris-Marshall-
244 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT DICKINSON...GEARY...RILEY...
MORRIS...WESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...CLAY AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 315 AM CDT...
At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Hanover to near Riley to 7
miles southeast of Burdick. Movement was northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to outdoor objects and vegetation is possible.
Locations impacted include...
Manhattan, Junction City, Abilene, Clay Center, Marysville,
Herington, Council Grove, Blue Rapids, Ogden, Grandview Plaza,
Chapman, Wakefield, Riley, Enterprise, Waterville, White City,
Milford, Leonardville, Linn, and Hope.
This includes Interstate 70 between mile markers 272 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 9654 3852 9650 3852 9693 3861 9693
3861 9715 3911 9736 3969 9723 3989 9670
TIME...MOT...LOC 0744Z 238DEG 19KT 3982 9692 3931 9678 3851 9673
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
101Special weather statement, Jun 2, 3:17 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
317 AM CDT Sun Jun 2 2024
KSZ009-010-021-022-020845-
Clay-Riley-Washington-Marshall-
317 AM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES
THROUGH 345 AM CDT...
At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Randolph, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Clay Center, Washington, Blue Rapids, Hanover, Waterville, Linn,
Greenleaf, Barnes, Morrowville, Green, Palmer, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9653 3957 9658 3954 9660 3953 9662
3954 9663 3952 9664 3951 9664 3949 9666
3931 9711 3980 9734 4000 9687 4000 9684
TIME...MOT...LOC 0817Z 229DEG 13KT 3954 9688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
101Local storm report, Jun 2, 3:30 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
330 AM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM Tstm Wnd Gst 5 SSE Milford 39.10N 96.88W
06/02/2024 E55 MPH Geary KS Trained Spotter
&&
JPLocal storm report, Jun 2, 3:42 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
342 AM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM Tstm Wnd Gst 7 SE Chapman 38.91N 96.92W
06/02/2024 M57 MPH Geary KS Public
Personal weather station.
&&
JPSpecial weather statement, Jun 2, 3:43 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
343 AM CDT Sun Jun 2 2024
KSZ009-010-021>023-036-037-020915-
Geary-Clay-Pottawatomie-Riley-Washington-Morris-Marshall-
343 AM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT GEARY...RILEY...MORRIS...
SOUTHWESTERN POTTAWATOMIE...WASHINGTON...NORTHEASTERN CLAY AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 415 AM CDT...
At 343 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mahaska to 4 miles southeast of Milford
Lake to 3 miles south of Burdick. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Manhattan, Junction City, Washington, Ogden, Grandview Plaza, Riley,
Hanover, Waterville, White City, Milford, Leonardville, Linn,
Greenleaf, Dwight, Olsburg, Randolph, Barnes, Morrowville, Wilsey,
and Green.
This includes Interstate 70 between mile markers 294 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9685 3919 9651 3852 9652 3852 9689
3906 9689 4000 9737
TIME...MOT...LOC 0843Z 247DEG 22KT 4000 9732 3909 9687 3851 9686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
101The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:48 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Morris, Washington | 42 min |
| Jun 2, 2:36 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| Jun 2, 2:41 AM CDT | Special Weather Statement | TOP | Washington | 34 min |
| Jun 2, 2:44 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Morris, Riley | 31 min |
| Jun 2, 3:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 23 min |
| Jun 2, 3:17 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jun 2, 3:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 32 min |
| Jun 2, 3:39 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 36 min |
| Jun 2, 3:43 AM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Washington | 32 min |
| Jun 2, 3:59 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 31 min |
| Jun 2, 4:15 AM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Washington | 30 min |
| Jun 2, 4:27 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 33 min |
| Jun 2, 4:46 AM CDT | Areal Flood Advisory | TOP | Clay, Riley, Washington | 3 hr |
| Jun 2, 4:55 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 35 min |
| Jun 2, 4:59 AM CDT | Special Weather Statement | TOP | Geary | 31 min |
| Jun 2, 5:25 AM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Jun 2, 5:28 AM CDT | Special Weather Statement | TOP | Geary | 47 min |
| Jun 2, 5:53 AM CDT | Special Weather Statement | TOP | Riley | 37 min |
| Jun 2, 8:04 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary | 116 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.